Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 79, NWS Lincoln, IL

June 5, 2019Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 5, 2019, 3:54 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 51 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2019, 3:54 PM CDT (20:54 UTC)
Expired
Jun 5, 2019, 4:45 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:55 PM CDTTSTM WND DMGRochester, ILMULTIPLE POWER LINES DOWN
Jun 5, 3:55 PM CDTTSTM WND DMGRochester, ILTREES DOWN, ONE FELL ON A HOUSE AND A CAR.
Jun 5, 3:56 PM CDTTSTM WND DMGRochester, ILTREE DOWN AT GRADE SCHOOL AND SEVERAL LARGE BRANCHES DOWN ON ROAD EAST OF SCHOOL
Jun 5, 4:00 PM CDTHAIL 0.88Edinburg, IL
Jun 5, 4:06 PM CDTTSTM WND DMG1 Sse Kincaid, ILPULIC REPORT OF A ROOF AND SIDING RIPPED OFF OF A BARN IN JEISYVILLE...RELAYED THROUGH SOCIAL MEDIA.
Jun 5, 4:16 PM CDTTSTM WND GST 53Tovey, IL
Jun 5, 4:20 PM CDTTSTM WND DMGPawnee, ILDOWNED TREE ON A HOUSE AND DOWNED POWER LINES
Jun 5, 4:25 PM CDTTSTM WND DMGPawnee, ILMULTIPLE TREES AND POWERLINES DOWN. ONE ON HOUSE
Jun 5, 4:25 PM CDTTSTM WND GST 60Pawnee, IL
Jun 5, 4:38 PM CDTTSTM WND GST 63Taylorville Airport, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

258 
WUUS53 KILX 052054
SVRILX
ILC021-167-052145-
/O.NEW.KILX.SV.W.0079.190605T2054Z-190605T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
354 PM CDT Wed Jun 5 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Christian County in central Illinois...
  Eastern Sangamon County in central Illinois...

* Until 445 PM CDT.

* At 354 PM CDT, a severe thunderstorm was located over Rochester, or
  near Springfield, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Springfield, Taylorville, Rochester, Riverton, Pawnee, Kincaid,
  Edinburg, Bulpitt, Jeisyville, Southern View, Tovey, Berry, Clear
  Lake, Sangchris Lake State Park, Willeys, Sharpsburg, Sicily, Roby
  and Taylorville Airport.

This includes the following highways...
 Interstate 55 between mile markers 86 and 97.
 Interstate 72 between mile markers 97 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 8953 3953 8958 3973 8969 3984 8954
      3959 8913 3945 8953
TIME...MOT...LOC 2054Z 320DEG 22KT 3973 8957 

HAIL...1.00IN
WIND...60MPH
 
$$

Miller
2 follow-up statements
426 
WWUS53 KILX 052120
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
420 PM CDT Wed Jun 5 2019

ILC021-167-052145-
/O.CON.KILX.SV.W.0079.000000T0000Z-190605T2145Z/
Christian-Sangamon-
420 PM CDT Wed Jun 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN CHRISTIAN AND SOUTH CENTRAL SANGAMON COUNTIES...

At 419 PM CDT, a severe thunderstorm was located over Bulpitt, or 11
miles northwest of Taylorville. Another severe storm was about 3 
miles northwest of Pawnee. All of the storms were moving southeast 
at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 355 pm trees were blown down in 
         Rochester.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Springfield, Taylorville, Pawnee, Kincaid, Edinburg, Bulpitt,
Jeisyville, Tovey, Berry, Sangchris Lake State Park, Willeys,
Sharpsburg, Sicily and Taylorville Airport.

This includes Interstate 55 between mile markers 86 and 89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3952 8953 3953 8958 3971 8968 3973 8936
      3959 8913 3945 8953
TIME...MOT...LOC 2119Z 317DEG 22KT 3961 8943 

HAIL...1.00IN
WIND...60MPH
 
$$

Miller
456 
WWUS53 KILX 052144
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
444 PM CDT Wed Jun 5 2019

ILC021-167-052153-
/O.EXP.KILX.SV.W.0079.000000T0000Z-190605T2145Z/
Christian-Sangamon-
444 PM CDT Wed Jun 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHRISTIAN AND SOUTH
CENTRAL SANGAMON COUNTIES WILL EXPIRE AT 445 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Christian County until 515 pm.

LAT...LON 3952 8953 3953 8958 3971 8968 3973 8936
      3959 8913 3945 8953
TIME...MOT...LOC 2143Z 320DEG 22KT 3950 8931 

$$

Miller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:42 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 5, 3:42 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
342 PM CDT Wed Jun 5 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 230 PM CDT Wed Jun 5 2019
Multiple surface boundaries in an unstable airmass is resulting in
several small areas of thunderstorms this afternoon. A trough axis
draped across Central Illinois has offered some focus for the
convection, but the actual colder temps are a little further
north, with more of dewpoint discontinuity between. Forecast
issues in the short term surround the outflow boundaries and the
frontal position through the next 24 hrs. 18Z NAMNest at least
keying in on rather broad E/W orientation to convection from the
Plains through the Midwest and into the Ohio River Valley tonight.
SPC SVR Watches line up nicely with the same presentation.
Eventually the storms in sim reflectivity take on a segmented
look before surging southward, looking more like a weakening QLCS
with bowing segments, into southern IL around midnight. Expect
the severe threat to last a little while, but expect maybe a
little loss of steam after sunset. However, a significantly more
stable airmass is not moving into the region, even with a trough
and/or the front to the north. Tomorrow is as complex...with the
trough axis shifting south and high pressure trying to build into
the northern half of the state. However, mid levels are still
warm, as well as the expected sfc temperatures. SBCAPE tomorrow
still in the 2000-2500 J/kg range by the afternoon, with the axis
across the southern third of the state. But that location varies
with models, and given how much the models struggled with today...
expect thunderstorms being influenced by multiple outflow
remnants will not show up with any confidence this early either
way. Going with a pretty generic chance of thunderstorms across
the southern portion of the state.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 230 PM CDT Wed Jun 5 2019
Tomorrow night will rely highly on the evolution of the day, but
expect an increasing influence from the high building in behind
the front. Models are relatively dry after 00z, but little to no
confidence in that ultimately, particularly in the south, given
the trend this evening. A very slow moving upper low will drift
across the Lower Mississippi River Valley into the weekend.
Through Friday night, the majority of the precipitation remains
south of ILX CWA...but by Saturday, start to see the impact of
that storm as shortwaves pivot around that low and into the
region. Varied amounts of coverage in the models given the
difference in location of the upper low varies from the Ohio River
Valley to the Gulf Coast. As a result, forecast through the
weekend and into the first of the week is dominated by chance pops
and continued warm temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1237 PM CDT Wed Jun 5 2019

Minor adjustments to try and capture the remnants of an overnight
MCS as it moves through Central IL. Current conditions not
initializing well in models. How much the atmosphere will be able
to recover in the next few hours will likely make the difference
in afternoon/evening convection. Considering how many boundaries
are out there as well as plenty of surface based instability, not
completely ruling out convection later, even in the northern
terminals that are less likely, but still not zero chance. In the
predawn hours, weak ridging/lack of pressure gradient will drop
winds to calm/light and variable.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, Jun 5, 3:14 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Wed Jun 5 2019

ILZ027>031-036>038-061100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
314 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible into early evening, but the
threat of severe weather has pushed south.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There is a chance of thunderstorms again during this weekend.
These are currently not expected to be severe.

Moderate flooding will continue along the Illinois River from
Peoria upstream, with river levels continuing a slow but steady
fall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required through tonight.

ILZ040>042-047>051-061100-
Cass-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
314 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms are likely through sunset. Damaging
winds are the primary threat, along with areas of hail. Locally
heavy rains will cause some flooding as well.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A few thunderstorms will linger into Thursday, but better chances
are expected this weekend. These are currently not expected to be
severe.

Major flooding will continue along the Illinois River, with the
crest occurring on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through sunset.

ILZ043>046-052>057-061-061100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-Vermilion-
314 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms are likely through sunset. Damaging
winds are the primary threat, along with areas of hail. Locally
heavy rains will cause some flooding as well.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A few thunderstorms will linger into Thursday, but better chances
are expected this weekend. These are currently not expected to be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through sunset.

ILZ062-063-066>068-071>073-061100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
314 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms are likely through this evening.
There is an enhanced threat of damaging winds, though large hail
is also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms are possible Thursday through
Friday night, with a better chance of thunderstorms this weekend.
A chance of thunderstorms lingers into Monday. The risk of severe
weather will be low during this time, though locally heavy rains
will be possible again this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through this evening.

Geelhart

In the hours before

Local storm report, Jun 5, 12:12 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1212 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND DMG     3 SW HARTSBURG          40.22N 89.48W
06/05/2019                   LOGAN              IL   EMERGENCY MNGR

            6 POWER POLES DOWN

&&

VWILSON
Local storm report, Jun 5, 12:59 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1259 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND GST     SAN JOSE                40.31N 89.60W
06/05/2019  E50.00 MPH       MASON              IL   EMERGENCY MNGR

1140 AM     HAIL             SAN JOSE                40.31N 89.60W
06/05/2019  M0.50 INCH       MASON              IL   EMERGENCY MNGR

1148 AM     TSTM WND DMG     3 SW HARTSBURG          40.22N 89.48W
06/05/2019                   LOGAN              IL   EMERGENCY MNGR

            6 POWER POLES DOWN

1153 AM     TSTM WND GST     4 W HARTSBURG           40.25N 89.52W
06/05/2019  E50.00 MPH       LOGAN              IL   EMERGENCY MNGR

1153 AM     HAIL             4 W HARTSBURG           40.25N 89.52W
06/05/2019  M0.75 INCH       LOGAN              IL   EMERGENCY MNGR

1153 AM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
06/05/2019                   LOGAN              IL   EMERGENCY MNGR

            7 TREES DOWN, LARGEST 18 INCHES IN DIAMETER

&&

VWILSON
Local storm report, Jun 5, 2:23 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
223 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     TSTM WND DMG     4 W HARTSBURG           40.25N 89.52W
06/05/2019                   LOGAN              IL   EMERGENCY MNGR

            7 TREES DOWN, LARGEST 18 INCHES IN DIAMETER

&&
CORRECTED LOCATION

EJL
Local storm report, Jun 5, 2:48 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CAMDEN                  40.15N 90.77W
06/05/2019  M0.75 INCH       SCHUYLER           IL   EMERGENCY MNGR

&&

VWILSON
Special weather statement, Jun 5, 3:21 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
321 PM CDT Wed Jun 5 2019

ILZ051-052115-
Sangamon-
321 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANGAMON COUNTIES UNTIL
415 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherman, moving east-southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield, Sherman, Rochester, Riverton, Pleasant Plains,
Mechanicsburg, Jerome, Southern View, Leland Grove, Grandview,
Spaulding, Dawson, Buffalo, Berry, Clear Lake, Capital Airport,
Salisbury and Farmingdale.

This includes the following highways...
 Interstate 55 between mile markers 93 and 104.
 Interstate 72 between mile markers 99 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Illinois.

LAT...LON 3991 8922 3976 8937 3974 8941 3976 8942
      3975 8942 3969 8943 3983 8999 3990 8999
TIME...MOT...LOC 2020Z 285DEG 17KT 3987 8969

Miller
Local storm report, Jun 5, 3:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             BEARDSTOWN              40.01N 90.43W
06/05/2019  M0.88 INCH       CASS               IL   PUBLIC

0332 PM     HAIL             2 W ASHLAND             39.89N 90.05W
06/05/2019  M0.88 INCH       CASS               IL   MESONET

            ALSO 45 MPH WINDS

0332 PM     TSTM WND GST     SPRINGFIELD             39.78N 89.64W
06/05/2019  E40.00 MPH       SANGAMON           IL   AMATEUR RADIO

            VETERANS AND 8TH

0332 PM     HAIL             SPRINGFIELD             39.78N 89.64W
06/05/2019  M0.75 INCH       SANGAMON           IL   AMATEUR RADIO

            VETERANS AND 8TH

&&

VWILSON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:46 AM CDTSpecial Weather StatementILXFulton44 min
Jun 5, 11:21 AM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell39 min
Jun 5, 12:00 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, Macon25 min
Jun 5, 2:11 PM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler49 min
Jun 5, 3:00 PM CDTSevere Thunderstorm WarningILXCass, Mason26 min
Jun 5, 3:12 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott48 min
Jun 5, 3:21 PM CDTSpecial Weather StatementILXSangamon54 min
Jun 5, 4:27 PM CDTSevere Thunderstorm WarningILXChristian, Shelby48 min
Jun 5, 4:36 PM CDTSevere Thunderstorm WarningILXClark, Edgar39 min
Jun 5, 5:03 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby42 min
Jun 5, 5:15 PM CDTSevere Thunderstorm WarningILXClark32 min
Jun 5, 5:36 PM CDTSpecial Weather StatementILXClay54 min
Jun 5, 5:57 PM CDTFlash Flood WarningILXClay6 hr
Jun 5, 6:02 PM CDTSpecial Weather StatementILXClark43 min
Jun 5, 6:33 PM CDTSpecial Weather StatementILXJasper, Richland57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.